Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 64, NWS Kansas City, MO

June 8, 1998Howard County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 8, 1998, 8:50 PM CDT for Howard County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 8:50 PM CDT (01:50 UTC)
Expired
Jun 8, 1998, 9:30 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:08 PM CDTHail 0.75Fayette, MOThe Howard County Emergency Management Director reported dime-size hail during a severe thunderstorm in Fayette.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 415 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
415 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WUUS1 KMCI 090151 RRA
SVRMCI
MOC089-090230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
850 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

   * SEVERE THUNDERSTORM WARNING FOR...
     HOWARD COUNTY IN MISSOURI
  

   * UNTIL 930 PM CDT

   * AT 845 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
     SEVERE THUNDERSTORM 14 MILES NORTHWEST OF ESTILL...OR ABOUT 11
     MILES EAST OF MARSHALL...MOVING NORTHEAST AT 50 MILES PER HOUR.

   * SEVERE THUNDERSTORM WILL BE...
     9 MILES NORTHWEST OF FAYETTE AT 855 PM CDT
     OVER ARMSTRONG AT 905 PM CDT
     8 MILES EAST OF ARMSTRONG AT 915 PM CDT

HAIL UP TO SIZE ONE INCH IN DIAMETER CAN BE EXPECTED WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PLEASANT HILL.

LAT...LON 3930 9280 3905 9294 3899 9259 3926 9247

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:30 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 4:30 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT MON JUN 8 1998

STNRY WARM FRONTAL BOUNDARY POISED NEAR OJC-SZL LINE THIS AFTN.
THIS WILL SERVE AS FOCAL POINT FOR SHRA/TSRA THROUGH TONIGHT. KEPT
MENTION OF SEVERE IN ENTIRE CWA TO ACCOUNT FOR GOOD MID-LEVEL SHEAR
...ABUNDANT LOW LEVEL MSTR...AND MODERATE CAPE. WITH BOUNDARY SO
CLOSE...I AM CONCERNED THAT LOW LEVEL THETA-E ADVECTION INTO FRONT
WILL ALLOW FOR SOME TRAINING OF CELLS LATER TONIGHT. HEAVY RAIN
ASSOCIATED WITH CONVECTION WILL LIKELY SPREAD SOUTHEAST THIS EVENING
...MOVING SOUTH OF THE MISSOURI RIVER TOWARD MIDNIGHT AND INTO EARLY
TUESDAY. I AM MOST CONCERNED WITH THE COUNTIES ALONG AND SOUTH OF THE
MISSOURI RIVER.

ATMOSPHERE WILL BE STABLIZED DURING THE MORNING HOURS AFTER SUNRISE
ON TUE...RECHARGING FOR FURTHER CONVECTION DURING THE DAY. THE
NORTHERN MISSOURI BORDER COUNTIES WILL BE THE SLOWEST TO REACH
CONVECTIVE TEMPERATURE...SO ADJUSTED PCPN CHANCES INTO THE AFTN.

NEXT CHANCE OF PRECIPITATION WILL BE LATER ON WED AND THU.

WINDS WERE TOUGH DESIGNATE IN ICWF TODAY...EVENING SHIFT WILL HAVE
TO DO SOME TWEAKING WITH ANY MOVEMENT OF THE WARM FRONT.

WENT TOWARD A BLEND OF FWC/FAN MOS GUIDANCE FOR TEMPS.

COORD WITH TOP/STL/SGF ON FLASH FLOOD WATCH.

.EAX...
MO...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MOZ011>014...
MOZ020>025...MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.

KS...FLASH FLOOD WATCH rFOR TONIGHT FOR ZONES KSZ025...KSZ057...
KSZ060...KSZ102>105.

SMITH

In the hours before

Special weather statement, Jun 8, 5:20 PM CDT, 3 hours 30 minutes before
KSZ025-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
520 PM CDT MON JUN 8 1998

...CORRECTION...ATCHISON COUNTY IS NOT IN A SEVERE THUNDERSTORM
WARNING...

THE"RE IS NO TORNADO WATCH IN EFFECT FOR ATCHISON COUNTY KS. HOWEVER
THERE IS THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AFTER 11 PM.

BODNER
Special weather statement, Jun 8, 5:20 PM CDT, 3 hours 30 minutes before
KSZ025-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
520 PM CDT MON JUN 8 1998

...CORRECTION...ATCHISON COUNTY IS NOT IN A SEVERE THUNDERSTORM
WARNING...

THE"RE IS NO TORNADO WATCH IN EFFECT FOR ATCHISON COUNTY KS. HOWEVER
THERE IS THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AFTER 11 PM.

BODNER

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.